Virginia, 2017Flooding in Virginia, May 5 to 6, 2017
May 5 to 6, 2017 · NWS LWX · 15 events in 10 counties and zones
Low pressure was located across the Tennessee Valley while a strong low level jet transported moisture into the Mid-Atlantic. Showers and thunderstorms led to heavy rain across northern and central Virginia leading to scattered flooding mainly from rivers and creeks over flowing.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure was located across the Tennessee Valley while a strong low level jet transported moisture into the Mid-Atlantic. Showers and thunderstorms led to heavy rain across northern and central Virginia leading to scattered flooding mainly from rivers and creeks over flowing.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 5, 3:01 AM EST, 36 minutes earlier.
Area forecast discussion, May 5, 3:01 AM EST, 36 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
401 AM EDT Fri May 5 2017
.SYNOPSIS...
Strong Low pressure over the Tennessee Valley will track slowly
north to western Pennsylvania today, then linger over
southeastern Canada through Sunday. Weak high pressure will
build into the area late Sunday, and remain through the middle
of next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Closed low pressure is located over the Tennessee Valley this
morning. Low level jet is drawing very moist air (~1.5 inch
precipitable water) into the area. Orographic lift is enhancing
rainfall rates in central Virginia, with many spots already
reporting over 2 inches. As final band lifts through the area
(which has some convective enhancement), flooding of small
streams and poor drainage areas will become a concern.
Will also have to watch the embedded convection this morning
for a gusty wind threat. At this time, it appears a majority of
the area should remain stable and any thunder would be elevated,
but the area from Charlottesville to southern Maryland may have
richer low level moisture advected in.
Dry slot will work across the area by mid to late morning,
bringing an end to the larger stratiform rain shield. This storm
system is quite dynamic and will be taking on a negative tilt
later today aloft as the surface low moves toward PA. Deep layer
shear will not be lacking, but there is some question with how
much destabilization will be able to take place after the
morning rain. The lower level thermal profiles will be important
as to how much additional convection can fire this afternoon on
the edge of the dry slot. The most favorable overlap of
instability and moisture may occur along the Potomac River
corridor. Trends will have to be monitored to determine the
severe threat. Temperatures will make a push for the 70s, but
overall confidence is low.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
The storm threat will diminish this evening, but the weather
will remain unsettled through Saturday as the upper low slowly
pivots to our north. Vort max/surface boundary combination will
bring the best chance of showers during the day on Saturday, but
tough to go dry at any one time. Cold advection ramps up
Saturday night, with upslope precipitation mixing with and
changing to snow at the highest elevations. Appears the best
chance for minor accumulations will be above 3000 feet. Deep
moisture pulls away Sunday, so precipitation chances will be
lower, but can't rule out a few showers or sprinkles area wide
as additional vorticity swings across the area. Both days this
weekend will be a bit breezy. Temperatures will be below normal,
although any subfreezing readings (Sunday morning onward)
should be limited to the highest elevations.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Trough aloft will linger in southeastern Canada through the
long term. This will keep a northwesterly flow in place with
continued below normal temperatures. Chilliest weather looks to
be early in the week, with continued frost/freeze threat mainly
west of the Blue Ridge (though some frost could sneak its way
east of the Blue Ridge). High pressure, though weak, should keep
conditions mostly dry as the northwest flow aloft looks likely
to push systems approaching from the west southward into the
Southeastern US.
&&
.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
Breaks in the cigs across the metros early this morning will
fill back in as moderate to heavy rain overspreads the area. IFR
or lower conditions will persist much of the morning before
lifting as the steady rain moves out. Thunderstorms are possible
this afternoon, but coverage is uncertain. Some of the storms
could have hail and gusty winds. Cigs may lower back to MVFR
tonight, although confidence is low.
Rain showers are likely during the day Saturday as cold front
moves through with MVFR possible. VFR more likely for Saturday
night and Sunday. Gusty winds 20-30 kt possible through Sunday
as well.
VFR likely with weak high pressure Monday and Tuesday.
&&
.MARINE...
Strong low pressure slowly moving through the weekend will
result in strong winds. Have not made any changes to the
headlines today, with a Gale Warning for portions of the
southern MD waters. All waters likely experience SCA condtions
through Saturday (although there could be a lull in the morning)
and thus headlines have been extended. Expect the strong winds
to continue Sunday, perhaps becoming limited to the Bay Sunday
night. Onshore to south flow today becomes westerly behind
Saturday's front.
Small Craft Advisory conditions may linger Monday but look more
likely to abate Tuesday as weak high pressure crosses the area.
&&
.HYDROLOGY...
A flood watch is in effect for portions of central VA,
particularly on the east side of the Blue Ridge through noon as
topographical lift on SE winds maximizes rainfall along and just
east of the Blue Ridge as well as within the central Shenandoah
Valley. Localized amounts of 3 to 5 inches are possible per
high resolution guidance. Some flood warnings have been issued.
&&
.TIDES/COASTAL FLOODING...
Water levels continuing to creep upward overnight as southeast
winds in advance of low pressure have continued the process of
pumping water into the estuary. Guidance depicting a larger than
normal range of possibilities, which results in substantial
uncertainty. Based on current trends, St. George Island,
Annapolis and DC/Alexandria (the most sensitive spots) are
likely to see minor and advisories are out. Have opted to
issued a Coastal Flood Advisory for next two cycles.
Additional sites likely to reach Advisory levels today. At this
point, will keep all forecasts as minor. Based on ensemble
guidance, moderate flooding certainly possible at susceptible
locations. However, current observations at the lowest edge of
ensemble guidance, making the higher forecasts less likely. The
most likely time frame for widespread inundation would be later
today and tonight.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 9 PM EDT this evening for DCZ001.
MD...Coastal Flood Advisory until 9 PM EDT this evening for MDZ014-
017.
VA...Flood Watch until noon EDT today for VAZ025-026-029-036>040-
507-508.
Coastal Flood Advisory until 9 PM EDT this evening for VAZ054.
WV...None.
MARINE...Small Craft Advisory until 6 AM EDT early this morning for
ANZ532>534-537-540-541-543.
Small Craft Advisory from 6 PM this evening to 6 PM EDT
Saturday for ANZ532>534-537-540-541-543.
Gale Warning until 6 PM EDT this evening for ANZ532>534-537-
540-541-543.
Small Craft Advisory until 6 PM EDT Saturday for ANZ530-531-
535-536-538-539-542.
&&
SYNOPSIS...RCM
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...RCM
AVIATION...ADS/RCM
MARINE...ADS/RCM
HYDROLOGY...RCM
TIDES/COASTAL FLOODING...RCMHazardous weather outlook, May 5, 12:30 AM EST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
130 AM EDT Fri May 5 2017
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-060530-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
130 AM EDT Fri May 5 2017
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Gale warning is in effect for Friday for the Chesapeake Bay from
Sandy Point to Smith Point and for the Potomac river from Cobb
Island to Smith Point.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-060530-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
130 AM EDT Fri May 5 2017
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Tonight
A flood watch is in effect for portions of central Virginia
including the Blue Ridge, and the central Shenandoah Valley.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The flood watch continues until noon Friday.
Sub-freezing temperatures are likely along the ridge tops of the
Allegheny Highlands and Blue Ridge Mountains during the overnight
and early morning hours Sunday through Tuesday. Freeze warnings
may become necessary.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Nelson
- When
- May 5, 3:37 AM EST to 5:30 PM EST
- Where
- Nelson County, 1.78 mi SE of Piney River to 1.75 mi SE of Piney River
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.702, -78.997
Rose Mill Road was closed between route 56 and route 151 due to flooding from local creek.
Flood, Greene
- When
- May 5, 5:15 AM EST to 5:30 PM EST
- Where
- Greene County, 2.43 mi NNW of Standardsville to 2.42 mi NNW of Standardsville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.333, -78.446
Octonia Road was closed near South River Road and water was over the bridge.
Flood, Greene
- When
- May 5, 5:15 AM EST to 5:30 PM EST
- Where
- Greene County, 0.74 mi E of Geer to 0.78 mi ESE of Geer
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.299, -78.487
Mutton Hollow Road was closed near Dyke Road due to high water.
Flood, Rappahannock
- When
- May 5, 6:40 AM EST to 2:30 PM EST
- Where
- Rappahannock County, 1.28 mi ESE of Washington to 1.44 mi SE of Washington
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.710, -78.150
Tiger Valley Road was closed due to flooding.
Flood, Rappahannock
- When
- May 5, 6:51 AM EST to 2:30 PM EST
- Where
- Rappahannock County, 0.69 mi N of Washington to 0.53 mi NW of Washington
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.730, -78.170
Six to twelve inches of water was flowing over Harris Hollow Road in several places.
Flood, Albemarle
- When
- May 5, 7:15 AM EST to 7:30 AM EST
- Where
- Albemarle County, 3.31 mi N of Ivy
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 38.097, -78.591
The stream gauge on Mechums River at White Hall exceeded their flood stage of 11 feet. Yards were flooded near the river.
Flood, Fairfax
- When
- May 5, 7:36 AM EST to 11:30 AM EST
- Where
- Fairfax County, 1.73 mi SSE of Kenmore to 1.72 mi S of Kenmore
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.925, -77.263
Old Courthouse Road was closed near Besley Road due to high water.
Flood, Fairfax
- When
- May 5, 7:37 AM EST to 11:30 AM EST
- Where
- Fairfax County, 1.8 mi SSW of Chantilly to 1.97 mi SSW of Chantilly
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.876, -77.441
Park Meadow Road was closed near Westfields Boulevard due to high water.
Flood, Waynesboro (C)
- When
- May 5, 9:07 AM EST to 11:45 AM EST
- Where
- Waynesboro (C) County, 1.03 mi S of Waynesboro to 1.76 mi NE of Waynesboro
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.055, -78.878
The stream gauge on South River at Dooms exceeded the 11 foot flood stage and peaked at 11.23 feet at 10:15 EST. At this level, agricultural flooding was occurring near the river. Livestock should have been moved to higher ground. Flooding was also occurring in the City of Waynesboro to the south.
Flood, Nelson
- When
- May 5, 9:24 AM EST to 10:25 AM EST
- Where
- Nelson County, 0.5 mi SE of Stage Bridge to 0.68 mi NNW of Stage Bridge
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.825, -78.774
The stream gauge on Rockfish River at Greenfield exceeded their flood stage of 12 feet and peaked at 12.08 feet at 10:00 EST. Water began to cover a portion of Route 617 near the river. Nearby fields were also flooded.
Flood, Shenandoah
- When
- May 5, 9:34 AM EST to 7:00 PM EST
- Where
- Shenandoah County, 1.06 mi NW of Mt Clifton to 1.11 mi NW of Mt Clifton
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.761, -78.713
Water was flowing over Garber Road between Kibler Road and Graveltown Road.
Flood, Madison
- When
- May 5, 9:38 AM EST to 10:15 PM EST
- Where
- Madison County, 1.77 mi ESE of Locust Dale to 2.13 mi ENE of Locust Dale
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.320, -78.100
The stream gauge on Robinson River at Locust Dale exceeded their flood stage of 11 feet and peaked at 15.38 feet at 14:45 EST. Multiple spots on Route 721 were flooded, along with other nearby low lying land. Access may affected some residents.
Flood, Culpeper
- When
- May 5, 10:38 AM EST to May 6, 12:20 AM EST
- Where
- Culpeper County, 0.69 mi N of Rixeyville to 0.68 mi NW of Rixeyville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.590, -77.970
The stream gauge on Hazel River at Rixeyville exceeded their flood stage of 16 feet and peaked at 19.66 feet at 17:30 EST. Low lying agricultural land near the river began to flood.
Flood, Albemarle
- When
- May 5, 12:08 PM EST to 5:30 PM EST
- Where
- Albemarle County, 1.35 mi NW of Stony Pt to 1.24 mi NW of Stony Pt
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 38.136, -78.395
There was a vehicle trapped in water overflowing from Preddy Creek onto Watts Passage. A water rescue was being conducted.
Flood, Fauquier
- When
- May 6, 12:24 AM EST to 10:23 AM EST
- Where
- Fauquier County, 0.54 mi W of Remington to 0.32 mi W of Remington
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.530, -77.810
The stream gauge on Rappahannock River at Remington exceeded their flood stage of 15 feet and peaked at 16.53 feet at 5:00 EST. Tin Pot Run Road and Sumerduck Road near Remington were flooded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Virginia, May 5, 20171 death · $929,000 · EF1 · 23 events
- Tornado and Damaging Winds in North Carolina, May 5, 2017$387,000 · EF1 · 73 events
- Tornado and Damaging Winds in North Carolina, May 5, 2017$4.0 million · EF0 · 3 events
- High Wind and Strong Wind in Vermont, May 5, 2017$605,000 · 64 kt wind · 8 events
- Tornadoes and Damaging Winds in North Carolina, May 5, 2017$231,000 · EF0 · 7 events
- Flash Flooding and Flooding in Pennsylvania, May 5 to 6, 2017$86,000 · 50 kt wind · 15 events
- Tornado and Damaging Winds in Virginia, May 5, 2017$49,000 · EF0 · 19 events
- Strong Wind in Pennsylvania, May 5, 2017$86,000 · 7 events
- Flash Flooding in Missouri, May 5, 2017$100,000 · 2 events
- Damaging Winds in South Carolina, May 5, 2017$50,000 · 55 kt wind · 2 events
- Strong Wind in Illinois, May 5, 2017$19,000 · 19 events
- Tornadoes and Damaging Winds in Virginia, May 5, 2017EF1 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695661, 695662, 695663, 695664, 695665, 696101, 695666, 695667, 695366, 695375, 695669, 695373, 695374, 695670, 695376.